Kansas, 2023

Tornadoes and Hail in Kansas, May 9, 2023

May 9, 2023 · NWS TOP · 34 events in 11 counties and zones

A line of thunderstorms moved southeast across much of north central and east central Kansas during the day on May 9th. There were numerous reports of large hail and sporadic wind damage reports along with a few wind gusts in excess of 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms moved southeast across much of north central and east central Kansas during the day on May 9th. There were numerous reports of large hail and sporadic wind damage reports along with a few wind gusts in excess of 70 mph. Storm chasers also documented a small tornado near Miltonvale. That storm went on to produce another mainly rain wrapped tornado with minor tree damage in southwest Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 9, 5:36 AM CST, 59 minutes earlier.

Area forecast discussion, May 9, 5:36 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 AM CDT Tue May 9 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 310 AM CDT Tue May 9 2023

Forecast Highlights:

-Thunderstorms return to the forecast today and tonight.

-A brief break in storm chances is forecast midweek before more
 t-storms arrives later in the week.

-Severe weather will be possible today and again Thursday.

Forecast Discussion:

Today's early morning atmospheric pattern across the CONUS consists
of a mid-level ridge over the southern and southeastern US, and more
of a troughing pattern off the west coast. Several shortwaves were
evident on water vapor imagery and in H7 analysis within
southwesterly flow over the Pacific Northwest and northern High
Plains. The surface boundary that pushed southeast of the CWA
yesterday remains to our south early today. Surface analysis
reveals dew points in the upper 60s to near 70 degrees with south
winds in eastern OK, and east-northeast winds with dew points in
the 50s and low 60s in southern KS. The main challenge for this
forecast package is chances, timing and location of thunderstorms
the next few days, and whether severe weather will occur with each
round of rain.

East-southeasterly winds will help draw in the higher theta-e air
mass to our south into central KS as the surface boundary moves
northward today. Instability will build near and south of the
front with models showing between 2000 and 3000 J/kg of MUCAPE
through central and possibly north-central KS by this afternoon.
Some initial showers and thunderstorms could develop this morning
where isentropic ascent becomes more pronounced in the southern
and southwestern CWA. A few CAMs then show development northwest
of the area midday, with storms tracking southeast. Given growing
instability and effective bulk shear likely around 40 kts, large
hail and damaging wind will be possibilities with storms near the
boundary this afternoon. Ongoing convection could continue into
this evening, especially if storms are able to grow upscale into
more of an MCS structure.

POPs on Wednesday become a little more uncertain and so are a little
lower. HREF composite reflectivity shows better chances over the
High Plains of KS as a negatively tilted trough moves out of the
Desert Southwest. Closer to home, a warm and humid air mass will
remain in place with that surface boundary possibly still close
by. Thus, have maintained a slight chance for POPs. Chances look
to increase again on Thursday as a shortwave moves over the area
and a surface low deepens over eastern CO/western KS. A dryline
looks to develop in central KS by the evening with a warm and
unstable air mass east of it. Conditions will support another
round of potential severe weather, especially by the evening and
as the LLJ increases into the night.

Long range models show a general upper level troughing pattern
remaining in place across the western US into the upcoming weekend.
NBM has at least slight chances POPs during this timeframe with
more small scale details hopefully becoming more obvious as we
get closer to the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM CDT Tue May 9 2023

The main challenge for the 12Z TAFs continues to be timing the
chances for thunderstorms at airports. Models seems to be coming
into better agreement with storms impacting terminals early this
afternoon, so have included VCTS mention at KTOP/KFOE with a tempo
group to account for current thinking of timing at KMHK. Timing will
likely need to be tweaked once storms begin approaching sites.
Storms could contain large hail and strong damaging winds. Some
models show another round possible during the second half of the
12Z period, so watch for possible updates/amendments in later
TAFs.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, May 9, 2:19 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 AM CDT Tue May 9 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-100830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning in southeastern and central
Kansas with chances increasing in northeastern portions of the state
by midday. A few storms will be capable of large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms will again be possible on Thursday,
with chances for storms increasing during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 9, 3:35 AM CST, 3 hours before
Special Weather Statement
National Weather Service Topeka KS
435 AM CDT Tue May 9 2023

KSZ058-059-091000-
Coffey-Anderson-
435 AM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of central Anderson and
northeastern Coffey Counties through 500 AM CDT...

At 435 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Lebo to 5 miles northwest
of Kincaid. Movement was slowly to the east.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Garnett, Waverly, New Strawn, Harris and Beto Junction.

This includes Interstate 35 between mile markers 155 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3825 9507 3810 9520 3831 9586 3843 9575
      3844 9568 3826 9507
TIME...MOT...LOC 0935Z 252DEG 6KT 3835 9579 3816 9520

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Teefey
Special weather statement, May 9, 4:00 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
500 AM CDT Tue May 9 2023

KSZ037-054-091030-
Lyon-Morris-
500 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Morris
and northwestern Lyon Counties through 530 AM CDT...

At 500 AM CDT, Doppler radar was tracking a strong thunderstorm near
Americus, moving northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Emporia, Americus and Dunlap.

This includes the following highways...
 Interstate 35 between mile markers 128 and 130.
 Kansas Turnpike between mile markers 127 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9635 3852 9649 3858 9649 3863 9623
      3846 9605 3837 9636
TIME...MOT...LOC 1000Z 238DEG 21KT 3846 9629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Teefey
Special weather statement, May 9, 4:26 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
526 AM CDT Tue May 9 2023

KSZ058-059-091115-
Coffey-Anderson-
526 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northwestern
Anderson and northeastern Coffey Counties through 615 AM CDT...

At 526 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Waverly, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 9571 3838 9572 3841 9551 3839 9551
      3839 9548 3821 9548
TIME...MOT...LOC 1026Z 258DEG 12KT 3834 9564

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 9, 4:58 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
558 AM CDT Tue May 9 2023

KSZ059-091130-
Anderson-
558 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern
Anderson County through 630 AM CDT...

At 557 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Kincaid, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail. Heavy
         rainfall is also occurring with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kincaid and Lone Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9507 3804 9508 3804 9527 3825 9525
      3827 9506 3826 9506
TIME...MOT...LOC 1057Z 264DEG 27KT 3815 9509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Teefey

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 14 hail, 2 tornado. Local standard time, as filed.

Hail, Dickinson

When
May 9, 6:35 AM CST to 6:36 AM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Half dollar sized hail reported.

Hail, Dickinson

When
May 9, 7:00 AM CST to 7:01 AM CST
Where
Dickinson County, 2.82 mi S of Abilene Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -97.240

Quarter sized hail reported.

Hail, Cloud

When
May 9, 11:35 AM CST to 11:36 AM CST
Where
Cloud County, 2.54 mi WNW of Glasco
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -97.890

Quarter sized hail reported just west of Glasco.

Hail, Cloud

When
May 9, 11:45 AM CST to 11:46 AM CST
Where
Cloud County, 2.75 mi ESE of Macyville
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -97.770

Quarter sized hail reported.

Thunderstorm Wind, Cloud

When
May 9, 11:55 AM CST to 11:56 AM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.570, -97.660

Six inch healthy tree limbs down.

Tornado, Cloud

When
May 9, 11:56 AM CST to 11:58 AM CST
Where
Cloud County, 4.15 mi WSW of Miltonvale to 2.69 mi SW of Miltonvale
Rating
EFU
Path length
1.6 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
39.326, -97.521

A storm chaser had photos of a small tornado that was on the ground for approximately 2 minutes just WSW of Miltonvale. No damage was noted or reported.

Hail, Cloud

When
May 9, 12:07 PM CST to 12:08 PM CST
Where
Cloud County, 2.62 mi SW of Miltonvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -97.480

Quarter sized hail reported.

Thunderstorm Wind, Cloud

When
May 9, 12:14 PM CST to 12:15 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Measured at the kcnk asos.

Thunderstorm Wind, Cloud

When
May 9, 12:14 PM CST to 12:15 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.570, -97.660

Structural damage at the fairgrounds, damage to a building off of Highway 81 and two to three inch tree limbs down.

Tornado, Clay

When
May 9, 12:24 PM CST to 12:25 PM CST
Where
Clay County, 3.7 mi ENE of Oak Hill to 5.58 mi ENE of Oak Hill
Rating
EFU
Path length
1.92 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
39.273, -97.267

A storm chaser reported seeing a brief tornado touch down in open field before losing sight of it due to rain. No damage was reported in the vicinity of the sighting as it was in open pasture. The track and time is estimated based on radar and chaser report.

Thunderstorm Wind, Clay

When
May 9, 12:30 PM CST to 12:31 PM CST
Where
Clay County, 3.38 mi SE of Oak Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.280

Spotter estimated winds around 60 to 65 mph.

Hail, Dickinson

When
May 9, 12:57 PM CST to 12:58 PM CST
Where
Dickinson County, 2.82 mi S of Abilene Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -97.240

Quarter sized hail reported.

Hail, Dickinson

When
May 9, 12:57 PM CST to 12:58 PM CST
Where
Dickinson County, 0.54 mi W of Abilene
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.920, -97.230

Quarter sized hail reported.

Thunderstorm Wind, Dickinson

When
May 9, 1:00 PM CST to 1:01 PM CST
Where
Dickinson County, 0.69 mi N of Abilene
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -97.220

Spotter estimated wind gusts of 60 to 65 mph.

Thunderstorm Wind, Geary

When
May 9, 1:01 PM CST to 1:02 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Report of 70 mph wind gust.

Thunderstorm Wind, Geary

When
May 9, 1:05 PM CST to 1:06 PM CST
Where
Geary County, 1.27 mi ESE of Milford
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
39.160, -96.900

Report of 76 mph wind gust.

Thunderstorm Wind, Geary

When
May 9, 1:10 PM CST to 1:11 PM CST
Where
Geary County, 0.54 mi W of Junction City
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -96.840

Large tree trunk about 18 to 24 inches in diameter snapped off.

Thunderstorm Wind, Geary

When
May 9, 1:17 PM CST to 1:18 PM CST
Where
Geary County, 0.87 mi SW of Camp Whitside
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -96.780

Report of 60 mph wind gust.

Thunderstorm Wind, Dickinson

When
May 9, 1:22 PM CST to 1:23 PM CST
Where
Dickinson County, 0.54 mi E of Woodbine
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
38.800, -96.960

Spotter using a calibrated wind anemometer measured wind gusts ranging from 70 to 75 mph.

Hail, Dickinson

When
May 9, 1:30 PM CST to 1:31 PM CST
Where
Dickinson County, 0.88 mi NW of Hope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -97.080

Quarter sized hail reported.

Hail, Riley

When
May 9, 1:32 PM CST to 1:33 PM CST
Where
Riley County, 0.54 mi E of Keats
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -96.710

Report of quarter sized hail.

Hail, Dickinson

When
May 9, 1:43 PM CST to 1:44 PM CST
Where
Dickinson County, 0.54 mi E of Herington
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.670, -96.940

Quarter sized hail reported.

Hail, Wabaunsee

When
May 9, 1:50 PM CST to 1:51 PM CST
Where
Wabaunsee County, 4.24 mi SW of Wabaunsee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.110, -96.390

Hail ranging from pea size to quarter size.

Thunderstorm Wind, Morris

When
May 9, 2:00 PM CST to 2:01 PM CST
Where
Morris County, 1.08 mi W of Burdick
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.570, -96.850

Vehicle-mounted anemometer measured wind gusts of 55 to 60 mph.

Hail, Lyon

When
May 9, 2:41 PM CST to 2:42 PM CST
Where
Lyon County, Allen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.650, -96.170

Quarter sized hail reported near Allen.

Thunderstorm Wind, Lyon

When
May 9, 2:52 PM CST to 2:53 PM CST
Where
Lyon County, 3.62 mi SSW of Miller
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.580, -96.020

Estimated wind gusts of 55 to 60 mph.

Hail, Osage

When
May 9, 3:03 PM CST to 3:04 PM CST
Where
Osage County, 0.88 mi NW of Osage City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.640, -95.830

Quarter sized hail reported.

Thunderstorm Wind, Osage

When
May 9, 3:10 PM CST to 3:11 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Report of 11 inch diameter tree limb down.

Thunderstorm Wind, Osage

When
May 9, 3:12 PM CST to 3:13 PM CST
Where
Osage County, 1.76 mi WSW of Arvonia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.460, -95.900

Estimated wind gust of 65 mph.

Thunderstorm Wind, Coffey

When
May 9, 3:24 PM CST to 3:25 PM CST
Where
Coffey County, 2.28 mi ENE of Sharpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.290, -95.640

Three inch diameter healthy tree limbs blown down.

Thunderstorm Wind, Osage

When
May 9, 3:34 PM CST to 3:35 PM CST
Where
Osage County, 2.56 mi WNW of Lyndon Pomona Lk Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -95.720

Estimated wind gust of 60 mph.

Thunderstorm Wind, Osage

When
May 9, 3:47 PM CST to 3:48 PM CST
Where
Osage County, 2.82 mi S of Overbrook
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.740, -95.560

Tree damage with estimated wind gusts of around 80 mph.

Hail, Franklin

When
May 9, 4:04 PM CST to 4:05 PM CST
Where
Franklin County, 1.38 mi S of Ottawa
Measured
0.88 in hail
Reported by
Public
Coordinates
38.600, -95.270

Nickel sized hail reported.

Thunderstorm Wind, Franklin

When
May 9, 4:14 PM CST to 4:15 PM CST
Where
Franklin County, 7.01 mi W of Centropolis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.720, -95.480

Estimated wind gust to 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102088, 1102089, 1102090, 1102091, 1102122, 1086222, 1102092, 1102123, 1102125, 1086229, 1102126, 1102093, 1102094, 1102127, 1102128, 1102129, 1102130, 1102131, 1102133, 1102095, 1102136, 1103012, 1103018, 1103019, 1103021, 1103022, 1103025, 1103029, 1103031, 1103034, 1103050, 1103054, 1103056, 1103057.